Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 22, 2020, 2:48 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2020, 2:48 PM CDT (19:48 UTC)
- Expired
- Apr 22, 2020, 3:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Rapides Parish, LA, Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 33 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 10:55 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WUUS54 KLCH 221948
SVRLCH
LAC079-115-222030-
/O.NEW.KLCH.SV.W.0041.200422T1948Z-200422T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
248 PM CDT Wed Apr 22 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Rapides Parish in central Louisiana...
Northeastern Vernon Parish in west central Louisiana...
* Until 330 PM CDT.
* At 248 PM CDT, a severe thunderstorm was located over Hutton, or 10
miles northeast of Slagle, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Alexandria, Boyce, Alexandria International Airport, Lena, Hutton,
Clifton, Gardner, Flatwoods and Simpson.
This includes Interstate 49 between mile markers 88 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for central and
west central Louisiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3149 9270 3150 9268 3147 9271 3145 9270
3145 9268 3140 9269 3140 9267 3139 9265
3142 9250 3126 9247 3123 9312 3137 9313
3137 9303 3135 9295 3137 9295 3137 9292
3139 9291 3139 9289 3142 9287 3152 9272
TIME...MOT...LOC 1948Z 257DEG 38KT 3133 9302
HAIL...1.00IN
WIND...<50MPH
$$
242 follow-up statements
634
WWUS54 KLCH 222008
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
308 PM CDT Wed Apr 22 2020
LAC079-115-222030-
/O.CON.KLCH.SV.W.0041.000000T0000Z-200422T2030Z/
Rapides LA-Vernon LA-
308 PM CDT Wed Apr 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN RAPIDES AND NORTHEASTERN VERNON PARISHES...
At 307 PM CDT, a severe thunderstorm was located near Lena, moving
east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Alexandria, Boyce, Lena, Alexandria International Airport, Clifton
and Flatwoods.
This includes Interstate 49 between mile markers 89 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for central and
west central Louisiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3149 9270 3150 9268 3147 9271 3145 9270
3145 9268 3140 9269 3140 9267 3139 9265
3142 9250 3129 9248 3125 9296 3136 9298
3135 9295 3137 9295 3137 9292 3139 9291
3139 9289 3142 9287 3152 9272
TIME...MOT...LOC 2007Z 252DEG 42KT 3138 9277
HAIL...1.00IN
WIND...<50MPH
$$
24579
WWUS54 KLCH 222023
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
323 PM CDT Wed Apr 22 2020
LAC079-115-222033-
/O.EXP.KLCH.SV.W.0041.000000T0000Z-200422T2030Z/
Rapides LA-Vernon LA-
323 PM CDT Wed Apr 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning is weakening, and will be
exiting the warned area. Therefore, the warning will be allowed to
expire.
A Tornado Watch remains in effect until 500 PM CDT for central and
west central Louisiana.
LAT...LON 3149 9270 3150 9268 3147 9271 3145 9270
3145 9268 3140 9269 3140 9267 3139 9265
3142 9250 3129 9248 3125 9296 3136 9298
3135 9295 3137 9295 3137 9292 3139 9291
3139 9289 3142 9287 3152 9272
TIME...MOT...LOC 2023Z 257DEG 38KT 3142 9258
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 11:49 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 22, 11:49 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1149 AM CDT Wed Apr 22 2020
.AVIATION...Latest short-term guidance suggesting limited
convection over all southern terminals through this TAF package.
Have backed off BPT, LCH, LFT and ARA to VCTS/VCSH. Main lift and
convective activity will be focused over central Louisiana and
maintaining prevailing or TEMPO groups for showers and
thunderstorms at AEX. All terminals can expect MVFR ceilings
through much of the day, slipping down into IFR overnight. Rains
will be ending post-sunrise Thursday with the passage of a cold
front.
&&
.PREV DISCUSSION... /issued 1124 AM CDT Wed Apr 22 2020/
UPDATE...
Made some minor adjustments to the grids. Tornado Watch number 133
has been issued until 5 pm for northern portions of the forecast
area. Looks like 2 waves of development with latest CAMs. First
wave starting about now until mid afternoon. These cells will
likely produce large hail with forecasted large steep lapse rates.
If any can be come truly surface based, then they may take
advantage of the low level shear with a quick spin up. Second
wave will be ahead of the front later this evening, with a wind
damage threat.
We plan on a 18Z special upper air sounding to get a better look
at current atmosphere profile.
Rua
PREV DISCUSSION... /issued 701 AM CDT Wed Apr 22 2020/
DISCUSSION...
For 12z TAF issuance.
AVIATION...
Sfc obs show a mixed bag ongoing across the forecast area this
morning. For the swrn terminals, visibilities are good with MVFR
ceilings ongoing or expected soon. For the Acadiana terminals,
dense fog has been reported periodically the past few hours. Then
at KAEX, VLIFR vsby/cig is ongoing. Regardless, conditions should
improve somewhat through the morning, although MVFR conditions
will be the primary for the most part. Through mid-afternoon, the
big story looks to be the strong srly winds which will develop as
higher winds aloft mix down and deepening low pressure over the
srn Plains tightens the gradient. Latest model runs all depict the
first round of showers/storms associated with the initial
shortwave developing by late afternoon and quickly sweeping
through, especially for KAEX. After a brief lull this evening
(although ceilings will again lower), round two of the precip,
this time along a pre-frontal trof, is expected to sweep through.
25
PREV DISCUSSION... /issued 323 AM CDT Wed Apr 22 2020/
DISCUSSION...High pressure is moving east across the eastern
sections of the country today and will become centered along the
mid-Atlantic coast by mid day. Low pressure is developing along
the border of New Mexico and the Texas Panhandle. Between these
systems a southeast flow is increasing moisture along the
northwest gulf coast. Dewpoints in the 70s are pushing into the
coast of SE TX. Dewpoints in the 50s are noted across Cen LA,
however these values will increase through the day and push to
around 70 by late afternoon or early evening.
As moisture increases locally the disturbance over Northwest
Texas will move closer this afternoon increasing lift. Shear will
also increase and become sufficient for strong to severe storms
later today. Convection is expected to begin by mid to late
morning, however late afternoon into tonight will have a greater
chance for severe weather. SPC has highlighted the area for today
into Thursday morning.
Flooding may also be a concern across interior areas if storms
train, however the risk looks marginal at this time for widespread
flash flooding.
A slightly cooler and drier air mass is expected to filter in
Thursday behind the front with a secondary boundary moving
through by late Friday. Temperatures will run near normal into
early next week. A slight chance of rain may return by the middle
of next week as the return flow sets back up and another front
moves closer.
MARINE...A moderate to strong onshore flow will develop today
ahead of an approaching cold front. Small craft should exercise
caution.
An offshore flow will develop Thursday with a brief period of
onshore flow is expected again by Friday. Another front will move
through Friday night with a moderate offshore flow through the
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 81 69 82 56 / 70 90 10 0
LCH 80 73 85 61 / 50 70 20 0
LFT 82 73 85 61 / 50 60 30 0
BPT 79 73 85 64 / 50 70 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Thursday morning for GMZ430-
432-435-450-452-455-470-472-475.
&&
AVIATION...23Hazardous weather outlook, Apr 22, 2:44 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 244 PM CDT Wed Apr 22 2020 LAZ027-028-030>032-TXZ180-259>262-232000- Vernon-Rapides-Beauregard-Allen-Evangeline-Tyler-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 244 PM CDT Wed Apr 22 2020 ...TORNADO WATCH 133 IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... This Hazardous Weather Outlook is for central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area early Thursday. A few strong storms with occasional lightning will be possible. Then Thursday afternoon through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ033-041>045-052>055-073-074-TXZ215-216-232000- St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette- Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin- West Cameron-East Cameron-Jefferson-Orange- 244 PM CDT Wed Apr 22 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area early Thursday. A few strong storms with occasional lightning will be possible. Then Thursday afternoon through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ029-TXZ201-232000- Avoyelles-Hardin- 244 PM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will be possible. Some of the storms may produce hail, gusty winds, torrential down pours, and occasional cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area early Thursday. A few strong storms with occasional lightning will be possible. Then Thursday afternoon through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-232000- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 244 PM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Gusty south winds will continue and small craft should exercise caution. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winds will decrease on Thursday. Then a moderate offshore flow is expected Friday night into Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 10:37 AM CDT | River Flood Warning | LCH | Beauregard, Vernon | 21 days |
| Apr 22, 1:59 PM CDT | Wind Advisory | LCH | Cameron, Lafayette, Saint Landry, Saint Martin | 5 hr |
| Apr 22, 2:20 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 25 min |
| Apr 22, 3:58 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 32 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.